High Wind, Divide
- When
- March 13, 11:00 PM CST to March 14, 1:00 AM CST
- Where
- Divide forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Very strong northwest winds developed over parts of west and north central North Dakota late in the evening of the 13th before diminishing in the early morning hours of the 14th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Very strong northwest winds developed over parts of west and north central North Dakota late in the evening of the 13th before diminishing in the early morning hours of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 13, 10:49 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1149 PM CDT TUE MAR 13 2012 .DISCUSSION...STRONG WINDS INTO WILLISTON WITH GUSTS TO 48 MPH RIGHT ALONG A COLD FRONT. THE HIGH WIND WARNING CONTINUES THROUGH 2 AM CDT/1 AM MDT WEDNESDAY. 3HR PRESSURE RISE BUBBLE OF 12MB NOW CENTERED OVER PHILLIPS MONTANA. EXPECT THE STRONG WINDS TO PUSH EAST OVERNIGHT AS THE MAXIMUM PRESSURE RISE SLIDES TO AROUND BEULAH BY 12Z. WILL CONTINUE TO MONITOR THE TRENDS AND MAY NEED A WIND ADVISORY OR SPECIAL WEATHER STATEMENT FURTHER EAST OF THE HIGH WIND WARNING IF THE CURRENT TRENDS CONTINUE. THE COLD FRONT CONTINUES TO SHIFT EAST INTO KBIS BY AROUND 4AM. COOLER WEATHER WEDNESDAY BUT STILL WELL ABOVE AVERAGE FOR THIS TIME OF YEAR. FORECAST ON TRACK. && .AVIATION...VFR CONDITIONS EXPECTED THROUGH 15/06Z...BUT T HERE WILL BE A PERIOD OF STRONG WINDS DURING THE EARLY MORNING HOURS...ESPECIALLY AT KISN/KMOT WITH GUSTS OF 35-40KTS. STRONGER WINDS CANNOT BE RULED OUT SO WILL BE MONITORING UPSTREAM OBS CLOSELY. WINDS WILL DROP OFF FROM WEST TO EAST PRIOR TO SUNRISE. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 2 AM CDT /1 AM MDT/ WEDNESDAY FOR NDZ001- 002-009-010-017-018-031-032. && SHORT TERM...KS AVIATION...RK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1040 PM CDT TUE MAR 13 2012 NDZ001-002-009-010-017-018-031-032-150345- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS- 1040 PM CDT TUE MAR 13 2012 /940 PM MDT TUE MAR 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH 2AM CDT WEDNESDAY/1 AM MDT. EXPECT SUSTAINED WINDS AT 40 TO 45 MPH...WITH GUSTS NEAR 60 MPH. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE BEHAVIOR IS POSSIBLE AGAIN ON FRIDAY. PLEASE CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-025-033>037-040>048-050-051-150345- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1040 PM CDT TUE MAR 13 2012 /940 PM MDT TUE MAR 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE BEHAVIOR IS POSSIBLE AGAIN ON FRIDAY. PLEASE CHECK BACK FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS/RK
The national radar mosaic for the moment the first event began.
9 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364814, 364815, 364816, 364817, 364818, 364819, 364820, 364821, 364822.